Alert archive / Texas / Flash Flood Watches in 2008

Flash Flood Watch 7, NWS Austin/San Antonio, TX

August 29, 20084 counties in Texas

NWS Austin/San Antonio, TX issued this flash flood watch at Aug 29, 2008, 9:49 PM CDT for 4 counties in Texas. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Aug 29, 2008, 9:49 PM CDT (02:49 UTC)
Expired
Aug 30, 2008, 8:00 AM CDT
In force
10 hr
Issued by
NWS Austin/San Antonio, TX
Flood severity
None

Counties Edwards County, TX, Kinney County, TX, Maverick County, TX, Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 36 km from the middle of the area, began a volume at 02:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 2.8 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2008-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1420 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2008-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1420 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
603 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS64 KEWX 300249 AAA
FFAEWX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
949 PM CDT FRI AUG 29 2008

...FLASH FLOOD WATCH REMAINS IN EFFECT TONIGHT FOR PORTIONS OF
THE RIO GRANDE PLAINS AND EDWARDS PLATEAU...

.AN UPPER LEVEL LOW PRESSURE SYSTEM CENTERED NEAR GUAYMAS MEXICO WILL
CONTINUE TO FUNNEL DEEP TROPICAL MOISTURE NORTHWARD ACROSS THE RIO
GRANDE PLAINS AND EDWARDS PLATEAU OVERNIGHT.

TXZ183-184-202-217-301300-
/O.NEW.KEWX.FF.A.0007.080830T0249Z-080830T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VAL VERDE-EDWARDS-KINNEY-MAVERICK-
INCLUDING THE CITIES OF...DEL RIO...ROCKSPRINGS...BRACKETTVILLE...
EAGLE PASS
949 PM CDT FRI AUG 29 2008

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 AM CDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF SOUTH CENTRAL TEXAS...
  INCLUDING THE FOLLOWING COUNTIES...EDWARDS...KINNEY...MAVERICK
  AND VAL VERDE.

* UNTIL 8 AM CDT SATURDAY

* A TROPICAL AIRMASS WILL REMAIN OVER THE RIO GRANDE PLAINS AND
  EDWARDS PLATEAU THROUGH SATURDAY MORNING. AN UPPER LEVEL LOW
  PRESSURE SYSTEM WAS LOCATED NEAR GUAYMAS MEXICO. A WEAK UPPER
  DISTURBANCE ROTATING NORTHWARD WILL GENERATE ADDITIONAL SHOWERS
  AND THUNDERSTORMS ACROSS THE WATCH AREA OVERNIGHT WITH LOCALLY
  HEAVY RAINFALL POSSIBLE. ONE TO THREE INCHES OF ADDITIONAL RAIN
  IS POSSIBLE OVERNIGHT.

A FLASH FLOOD WATCH MEANS FLASH FLOODING IS POSSIBLE IN OR NEAR
THE WATCH AREA. IF YOU ARE IN THE WATCH AREA...PLAN NOW FOR WHAT
YOU WILL DO IF FLASH FLOODING DEVELOPS. STAY INFORMED AND BE
READY TO ACT IF YOU SEE FLOODING OR IF A FLASH FLOOD WARNING IS
ISSUED.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood watch went out at Aug 29, 9:33 PM CDT, 16 minutes earlier.

Area forecast discussion, Aug 29, 9:33 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
933 PM CDT FRI AUG 29 2008

.UPDATE...
THIS EVENING THE BROAD UPPER LEVEL LOW PRESSURE SYSTEM WAS CENTERED
NEAR GUAYMAS MEXICO. CONVECTION HAS WEAKENED ON THE U.S SIDE OF THE
RIO GRANDE WITH THE LOSS OF DAYTIME HEATING...HOWEVER STORMS CONTINUE
WEST OF THE RIVER. WE WILL CONTINUE WITH THE FLASH FLOOD WATCH
OVERNIGHT FOR OUR FOUR WESTERN MOST COUNTIES...IN CASE THE CONVECTION
DEVELOPS EASTWARD OVERNIGHT. AS OF 7 PM...THE DEL RIO INTERNATIONAL
AIRPORT HAS RECEIVED 6 INCHES OF RAINFALL FOR TODAY...A NEW RECORD.
GRIDS AND TEXT PRODUCTS UPDATED.

&&

.PREV DISCUSSION... /ISSUED 638 PM CDT FRI AUG 29 2008/

AVIATION...
A DEEP MOIST TROPICAL AIRMASS WILL CONTINUE INTO INTO THE WESTERN
SECTIONS OF SOUTH CENTRAL TX FOR THE NEXT 24 HOURS. THIS WILL
RESULT IN WIDESPREAD SHRA/TSRA OVER THE RIO GRANDE PLAINS INCLUDING
KDRT FOR THE NEXT 24 HOURS. MVFR CIGS WILL PREVAIL TOWARD THE RIO
GRANDE WITH OCCASIONAL IFR CONDITIONS IN AND NEAR THE STORMS. THE
CONVECTION WILL BE MORE ISOLD TO SCT TOWARD THE I35 TAFS SITES
WITH PATCHY MVFR CIGS DEVELOPING BETWEEN 08Z AND 15Z. OTHERWISE
CIGS WILL LIFT TO VFR AFTER 15Z SATURDAY MORNING ALONG AND EAST OF
I35...BUT WEST OF I35 MVFR CIGS WILL LIKELY CONTINUE INTO THE
EARLIER AFTERNOON AND PREVAIL THRU THE AFTERNOON ALONG THE RIO
GRANDE.

PREV DISCUSSION... /ISSUED 245 PM CDT FRI AUG 29 2008/

DISCUSSION...
FLOODING/HEAVY RAIN ALONG THE RIO GRANDE. NAM AND GFS SHOW THE DEEP
TROPICAL TAP REMAINING OVER THE EDWARDS PLATEAU AND RIO GRANDE
PLAINS TONIGHT. A NEARBY UPPER LEVEL LOW WILL KEEP GOOD RAINFALL
COVERAGE GOING THROUGH THE NIGHT. TRAINING ECHOES WILL ONCE AGAIN
BRING RAINS TOTALING 1 TO 3 INCHES WITH HIGHER ISOLATED TOTALS OF
6 INCHES. THE TROPICAL TAP AND UPPER DISTURBANCE SHIFT WEST AFTER
SATURDAY AS THE UPPER HIGH BUILDS INTO TEXAS. RAINFALL TOTALS OF 4
TO 5 INCHES FELL IN AND AROUND THE CITY OF DEL RIO SINCE
MIDNIGHT. THE BEST INFLOW WILL BE OVER VAL VERDE COUNTY. HOWEVER
THE RAIN SHIELD COULD SPREAD EAST INTO WESTERN EDWARDS AND
MAVERICK COUNTIES. SO HAVE ENLARGED THE FLASH FLOOD AREA TO
LOCATIONS ALONG AND WEST OF A LINE FROM ROCKSPRINGS TO EL INDIO.

THE MEAN ATMOSPHERIC FLOW REMAINS WEAK FOR THE WEEKEND. SO
AFTERNOON SHOWERS AND TSTMS WILL CONTINUE UNTIL WINDS FROM GUSTAV
COME INTO THE GULF OF MEXICO. A DRIER FLOW ON MONDAY WILL MAKE
FOR FAIRLY CLEAR SKIES AT NIGHT AND NEAR NORMALS LOWS MONDAY.

ON LABOR DAY, GUSTAV IS PROGGED IN THE NORTH CENTRAL GULF. THAT
WOULD PLACE TEXAS IN A BETTER NORTHEAST MEAN FLOW. MAX TEMPS WILL
BE HOTTER DUE TO DECREASED ATMOSPHERIC MOISTURE. AN UPPER HIGH
PRESSURE CENTER OVER TEXAS WILL BE BUFFER BETWEEN GUSTAV AND A
DEEPENING UPPER LOW OVER THE ROCKIES.

WITH GUSTAV ONSHORE IN LOUISIANA TUESDAY, SOME OF THE RAIN BANDS
WILL ROTATES INTO THE EASTERN CWA. MEANWHILE THE UPPER LOW OVER
THE ROCKIES BEGINS MOVING EAST, REACHING THE CENTRAL U.S. BY
FRIDAY. THE TWO WILL CREATE NORTHERLY WINDS OVER US AND HELP PULL
LOWER DEW POINTS INTO THE REGION. LOOK FOR HOT AFTERNOONS THROUGH
FRIDAY AND BELOW NORM MINS THURSDAY AND FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              75  94  73  95  75 /  30  30  10  20  10
AUSTIN BERGSTROM INTL AIRPORT  71  94  69  96  72 /  30  30  10  20  10
DEL RIO INTL AIRPORT           71  86  72  91  73 / 100 100  40  20  20
SAN ANTONIO INTL AIRPORT       74  91  73  93  74 /  40  40  20  20  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 8 AM CDT SATURDAY FOR THE FOLLOWING
COUNTIES: EDWARDS...KINNEY...MAVERICK...VAL VERDE.

&&

13/01
Hazardous weather outlook, Aug 29, 10:14 AM CDT, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1014 AM CDT FRI AUG 29 2008

TXZ183>185-202-203-217-218-228-301100-
VAL VERDE-EDWARDS-REAL-KINNEY-UVALDE-MAVERICK-ZAVALA-DIMMIT-
1014 AM CDT FRI AUG 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

RAIN WITH SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
TODAY AND TONIGHT. THE RAINS WILL BE HEAVY AT TIMES. THIS WILL
LIKELY CAUSE FLASH FLOODING ESPECIALLY ACROSS VAL VERDE AND KINNEY
COUNTIES. SOME RIVERS AND STREAMS MAY ALSO FLOOD.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

TXZ171>173-186>194-204>209-219>225-301100-
LLANO-BURNET-WILLIAMSON-KERR-BANDERA-GILLESPIE-KENDALL-BLANCO-
HAYS-TRAVIS-BASTROP-LEE-MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-
FAYETTE-FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-
1014 AM CDT FRI AUG 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
TODAY INTO THIS EVENING. LOCALLY HEAVY DOWNPOURS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Aug 29, 6:57 PM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
657 PM CDT FRI AUG 29 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HEAVY RAIN       DEL RIO                 29.38N 100.90W
08/29/2008  M6.00 INCH       VAL VERDE          TX   ASOS

&&

EVENT NUMBER EWX0800228

JPB

Nearby

Flash Flood Watches in Texas, 2008Every flash flood watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.